Wisconsin, 2021

Tornado and Flash Flooding in Wisconsin, August 7 to 11, 2021

August 7 to 11, 2021 · NWS ARX · 24 events in 8 counties and zones

Several rounds of storms moved across western Wisconsin during the afternoon of August 7th. One of these storms produced an EF3 tornado that started in Boscobel (Grant County) and traveled east/southeast before dissipating south of Blue River (Grant County).

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$660,000
Crop damage
$362,000
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Several rounds of storms moved across western Wisconsin during the afternoon of August 7th. One of these storms produced an EF3 tornado that started in Boscobel (Grant County) and traveled east/southeast before dissipating south of Blue River (Grant County). Along the path of the tornado, 6 homes sustained enough damage to be considered total losses but no injuries occurred. Flash flooding caused a mud slide along State Highway 33 southeast of La Crosse (La Crosse County) and washed out part of County Road NN south of St. Joseph (La Crosse County). Water also covered portions of State Highway 27 and County Roads J and X near Melvina (Monroe County). Coon Creek went out of its banks and caused extensive damage to the baseball field in Coon Valley (Vernon County). A county wide disaster was declared by Vernon County officials because of the flood damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Aug 7, 5:26 AM CST, 4 hours 54 minutes earlier.

Area forecast discussion, Aug 7, 5:26 AM CST, 4 hours 54 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
626 AM CDT Sat Aug 7 2021

.SHORT TERM...(Today through Sunday night)
Issued at 225 AM CDT Sat Aug 7 2021

...Active weekend of weather ahead with potential for heavy
rain and severe storms...

Early this morning, convection has been moving east from the
northern plains ahead of a weak shortwave trough. Recently, a few
showers/storms have begun to develop across northeast IA/southeast
MN in an area of increasing moisture transport/warm advection and
this trend likely will continue through sunrise, with
showers/storms then spreading into WI during the morning.
Sufficiently steep mid level lapse rates along with a pool of
1000-2500 J/kg MUCAPE could support a few storms capable of large
hail. With the moisture transport signal remaining focused across
MN and decreasing instability eastward, there may be a tendency
for storms to weaken with eastward extent through the morning,
although confidence in this evolution isn't high. Additional
storms may continue to fire as moisture transport interact with
areas of low-level convergence and only weak capping. As the low-
level jet noses into the area late today/tonight ahead of a
shortwave trough, expect more thunderstorm development across the
area, likely impacting the area though much of the night. The
shortwave trough will slowly progress into the Upper MS Valley on
Sunday with yet more storms expected later Sunday into Sunday
night.

As far as hazards go, heavy rainfall will be a primary risk in this
environment. Precip water values up to 2" are expected with deep
warm cloud depths exceeding 4 km. Rain rates in this environment
could exceed 2"/hr at times. HREF ensemble max 24-hr rainfall ending
12Z Sunday indicates potential upper end rain amounts in the 5-7+
inch range with any training storms. Although parts of the area have
been quite dry, certainly some flood potential exists given the high
rain rates and this threat will have to be monitored closely.
Overall, the heavy rainfall risk looks to be maximized tonight, but
locally heavy rainfall will be possible with any storms this
weekend.

As mentioned above, a few storms could produce large hail early this
morning. The highest MLCAPE (in excess of 2000 J/kg) will generally
be found near and west of the MS River by late day, although sizable
MUCAPE of 1500-3000 J/kg is expected over the entire area tonight.
Wind fields vary quite a bit among models, with the NAM strongest,
showing sizable hodograph curvature this afternoon. The RAP
indicates 25 to 40 kts of 0-3 km shear this afternoon/tonight,
much of it in the 0-1 km layer. This is sufficient for a damaging
wind threat, especially with any organized convective complexes.
In addition, given the low-level shear (maximized tonight), an
isolated tornado couldn't be ruled out, especially if storms can
remain near-surface based. Overall, uncertainty in storm
evolution/mode continues to limit confidence in the severe weather
threat, so will continue to monitor through the day.

On Sunday, relatively weak wind shear may hinder the severe weather
threat somewhat, but assuming adequate air mass recovery, a damaging
wind/hail threat could exist as storms form in advance of the
shortwave trough.

.LONG TERM...(Monday through Friday)
Issued at 225 AM CDT Sat Aug 7 2021

The shortwave trough impacting the region over the weekend will
slide east on Monday although some showers/storms could linger,
depending on the speed of the wave. Southwest flow aloft will
persist through the first half of the week with very warm, humid
air. A few ripples in the the flow could help to initiate
showers/storms in the wake of the early week trough, but there's
general agreement that a stronger shortwave trough will approach the
western Great Lakes later Tuesday/Wednesday with more organized
chances for convection. Although a severe weather risk is possible
with this system, confidence in the details remains low due to model
spread. The pattern may finally quiet down with cooler, less humid
air by late in the week with northwest flow developing across the
Midwest.

&&

.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 625 AM CDT Sat Aug 7 2021

An active weekend on tap with multiple rounds of storms expected,
but confidence in timing, location, and evolution of individual
rounds remains low. One round of storms is pushing through now and
should gradually weaken over the next couple hours. Another batch
of storms could develop towards midday as a weak impulse pushes
through aloft. With a very unstable atmosphere in place, tough to
completely rule out a definite dry timeframe today, but there
seems to be some hints of a possible lull later this afternoon
and evening. A developing low level jet this evening should fuel
additional storm chances overnight, but of course confidence is
lower that many hours out. MVFR to perhaps IFR conditions possible
with any storms. Winds generally out of the southeast to south
through this TAF period with some gusts to 20 knots this
afternoon. Variable gusty winds possible with any storms, and
there is potential for a few strong to severe storms.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...JM
LONG TERM...JM
AVIATION...Kurz
Hazardous weather outlook, Aug 7, 1:49 AM CST, 8 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
249 AM CDT Sat Aug 7 2021

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-081200-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
249 AM CDT Sat Aug 7 2021

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...Today and Tonight

Periods of thunderstorms are likely through tonight with a few
severe storms possible. The main hazards will be large hail,
damaging winds and torrential rainfall. An isolated tornado is
also possible. Localized flooding could occur if storms repeat
over the same area.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Additional thunderstorms are expected Sunday into Sunday night. A
few storms could produce strong winds and hail. Any storms also
will be capable of producing torrential rainfall.

Periodic thunderstorm chances will continue for most of next week.
At this time it is too early to discern any severe weather threat.

.SPOTTER INFORMATION STATEMENT...

Spotter reports may be needed at times this weekend.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

In the hours before

Special weather statement, Aug 7, 8:17 AM CST, 2 hours 3 minutes before
Special Weather Statement
National Weather Service La Crosse WI
917 AM CDT Sat Aug 7 2021

WIZ042-043-053-071445-
Juneau WI-Vernon WI-Monroe WI-
917 AM CDT Sat Aug 7 2021

...A strong thunderstorm will impact portions of southwestern Juneau,
northeastern Vernon and southeastern Monroe Counties through 945 AM
CDT...

At 917 AM CDT, Doppler radar was tracking a strong thunderstorm near
Elroy, or 16 miles west of Mauston, moving east at 30 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Mauston, Elroy, Hillsboro, Wonewoc, Glendale, Lemonweir, Lindina,
Kendall, Clifton, Union Center, Hustler, Bartons Corners, Johnson
Hill, Trippville, Hoffman Corners, Mount Tabor, Pleasant Ridge,
Dilly, Bass Hollow Rec Area and Tunnel Trail Campground.

This includes Interstate 90/94 between mile markers 65 and 76.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4364 9000 4364 9031 4359 9031 4366 9056
      4390 9043 4383 8992 4382 8991
TIME...MOT...LOC 1417Z 290DEG 27KT 4376 9040

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Skow
Special weather statement, Aug 7, 9:12 AM CST, 1 hour 8 minutes before
Special Weather Statement
National Weather Service La Crosse WI
1012 AM CDT Sat Aug 7 2021

WIZ043-044-071545-
Juneau WI-Adams WI-
1012 AM CDT Sat Aug 7 2021

...A strong thunderstorm will impact portions of southeastern Juneau
and southern Adams Counties through 1045 AM CDT...

At 1011 AM CDT, Doppler radar was tracking a strong thunderstorm 9
miles south of Adams, or 10 miles south of Friendship, moving east at
25 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Adams, Lyndon Station, and Castle Rock.

This includes Interstate 90/94 between mile markers 75 and 86.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4364 9000 4392 8995 4398 8960 4364 8960
TIME...MOT...LOC 1511Z 258DEG 23KT 4382 8978

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Skow
Special weather statement, Aug 7, 9:29 AM CST, 51 minutes before
Special Weather Statement
National Weather Service La Crosse WI
1029 AM CDT Sat Aug 7 2021

MNZ086-087-071600-
Olmsted MN-Dodge MN-
1029 AM CDT Sat Aug 7 2021

...A strong thunderstorm will impact portions of northwestern Olmsted
and east central Dodge Counties through 1100 AM CDT...

At 1029 AM CDT, Doppler radar was tracking a strong thunderstorm over
Byron, or near Rochester, moving northeast at 30 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Rochester, Byron, Oronoco, Douglas, South Troy, Ringe, Potsdam,
Danesville, and Salem Corners.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4410 9275 4420 9246 4420 9240 4419 9233
      4402 9233 4397 9267
TIME...MOT...LOC 1529Z 246DEG 28KT 4405 9261

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Skow
Local storm report, Aug 7, 9:57 AM CST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1057 AM CDT SAT AUG 7 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1045 AM     HAIL             5 E DOUGLAS             44.10N 92.48W
08/07/2021  E1.00 INCH       OLMSTED            MN   EMERGENCY MNGR

            SHORT PERIOD OF QUARTER SIZED HAIL ON THE
            FAR NORTH SIDE OF ROCHESTER.

&&
Special weather statement, Aug 7, 10:14 AM CST, 6 minutes before
Special Weather Statement
National Weather Service La Crosse WI
1114 AM CDT Sat Aug 7 2021

MNZ079-087-088-071645-
Wabasha MN-Olmsted MN-Winona MN-
1114 AM CDT Sat Aug 7 2021

...A strong thunderstorm will impact portions of northwestern Winona,
east central Olmsted and southeastern Wabasha Counties through 1145
AM CDT...

At 1113 AM CDT, Doppler radar was tracking a strong thunderstorm over
Elgin, or 15 miles northeast of Rochester, moving east at 30 mph.

HAZARD...Half inch hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Plainview, Elgin, Rollingstone, Altura, Viola, Elba, Beaver,
and Weaver.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4405 9228 4416 9230 4424 9192 4407 9180
TIME...MOT...LOC 1613Z 262DEG 27KT 4411 9220

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH

Skow
Special weather statement, Aug 7, 10:17 AM CST, 3 minutes before
Special Weather Statement
National Weather Service La Crosse WI
1117 AM CDT Sat Aug 7 2021

IAZ011-WIZ054-055-071645-
Allamakee IA-Richland WI-Crawford WI-
1117 AM CDT Sat Aug 7 2021

...A strong thunderstorm will impact portions of east central
Allamakee, southwestern Richland and Crawford Counties through 1145
AM CDT...

At 1117 AM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Harpers Ferry, or 11 miles southeast of Lansing,
moving east at 30 mph.

HAZARD...Winds in excess of 30 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Boscobel, Westport, Excelsior, Seneca, Soldiers Grove, Gays Mills,
Eastman, Mount Sterling, Ferryville, Lynxville, Steuben, and Bell
Center.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4334 9116 4343 9071 4342 9068 4343 9067
      4344 9064 4320 9059 4319 9061 4317 9066
      4317 9069 4316 9070 4313 9110
TIME...MOT...LOC 1617Z 262DEG 26KT 4327 9104

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH

Skow

The radar

The La Crosse radar (KARX), 13 km away, was scanning. The volume nearest the first event began at 16:22 UTC.

Open the radar archive at this moment

Event by event

10 hail, 9 flood, 3 flash flood, 1 heavy rain, 1 tornado. Local standard time, as filed.

Heavy Rain, La Crosse

When
August 7, 10:20 AM CST to 3:08 PM CST
Where
La Crosse County, 2.04 mi SW of St Joseph
Reported by
Public
Coordinates
43.760, -91.060

Near St. Joseph, 5.21 inches of rain fell.

Hail, Richland

When
August 7, 12:49 PM CST
Where
Richland County, 0.69 mi N of Yuba
Measured
1 in hail
Reported by
Public
Coordinates
43.540, -90.430

Quarter sized hail was reported in Yuba.

Hail, La Crosse

When
August 7, 1:16 PM CST
Where
La Crosse County, 1.47 mi SSW of Council Bay
Measured
0.88 in hail
Reported by
NWS Employee
Coordinates
44.030, -91.290

Hail, La Crosse

When
August 7, 1:19 PM CST
Where
La Crosse County, 2.03 mi SE of Midway
Measured
1 in hail
Reported by
Public
Coordinates
43.910, -91.220

Quarter sized hail was reported north of Onalaska.

Hail, La Crosse

When
August 7, 1:23 PM CST
Where
La Crosse County, 3.06 mi ENE of Holmen
Measured
1.25 in hail
Reported by
Public
Coordinates
43.980, -91.190

Half dollar sized hail was reported east of Holmen.

Flood, La Crosse

When
August 7, 1:36 PM CST to 2:45 PM CST
Where
La Crosse County, 0.07 mi SW of La Crosse to 1.98 mi NNE of Calvert
Cause
Heavy Rain
Reported by
Public
Coordinates
43.799, -91.251

Runoff from locally heavy rains caused street flooding to occur on the south side of La Crosse.

Hail, La Crosse

When
August 7, 1:38 PM CST
Where
La Crosse County, 2.42 mi NW of West Salem Arpt
Measured
0.88 in hail
Reported by
Public
Coordinates
43.890, -91.160

Hail, Vernon

When
August 7, 2:38 PM CST
Where
Vernon County, 0.5 mi W of Ontario
Measured
0.75 in hail
Reported by
Public
Coordinates
43.720, -90.590

Hail, Vernon

When
August 7, 2:39 PM CST
Where
Vernon County, 4.26 mi NNW of Dell
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
43.710, -90.720

Flash Flood, La Crosse

When
August 7, 2:45 PM CST to 5:30 PM CST
Where
La Crosse County, 1.79 mi SE of La Crosse to 2.07 mi ENE of Calvert
Cause
Heavy Rain
Property damage
$25,000
Crop damage
$125,000
Reported by
Law Enforcement
Coordinates
43.780, -91.227

Flash flooding occurred across the southern sections of La Crosse due to runoff from locally heavy rains. A portion of County Road NN was washed out south of Saint Joseph, a mudslide occurred along State Highway 33 in Shelby and boulders were washed into the U.S. Highway 14/61 and State Highway 35 split on the south side of La Crosse.

Flash Flood, Monroe

When
August 7, 3:00 PM CST to 5:30 PM CST
Where
Monroe County, 3.33 mi SSW of Leon to 1.66 mi NNE of Melvina
Cause
Heavy Rain
Property damage
$5,000
Crop damage
$7,000
Reported by
Law Enforcement
Coordinates
43.835, -90.853

Runoff from heavy rains caused flash flooding to occur near Melvina. A creek out of its banks sent water over both lanes of County Road J, a mud and rock slide covered a portion of County Road X and the Little La Crosse River went out its banks spreading water and debris across State Highway 27.

Hail, Crawford

When
August 7, 3:22 PM CST
Where
Crawford County, 0.5 mi W of Rolling Ground
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
43.330, -90.740

Tornado, Grant

When
August 7, 3:29 PM CST to 3:56 PM CST
Where
Grant County, 1 mi W of Boscobel to 2.07 mi NNW of Castle Rock
Rating
EF3
Path length
9.38 mi
Path width
1,100 yd
Property damage
$430,000
Crop damage
$25,000
Reported by
NWS Storm Survey
Coordinates
43.130, -90.720

A NWS storm survey confirmed that an EF3 tornado occurred across northern Grant County. The tornado started in Boscobel where damage to trees, power poles and power lines occurred. The tornado then moved east/southeast before dissipating south of Blue River. Along the path, six homes sustained enough damage to be considered total losses while numerous other had minor to moderate damage. No injuries were reported.

Hail, Grant

When
August 7, 3:52 PM CST
Where
Grant County, 2.13 mi SSE of Blue River
Measured
1.25 in hail
Reported by
Fire Department/Rescue
Coordinates
43.150, -90.560

Half dollar sized hail fell south of Blue River.

Flash Flood, Vernon

When
August 7, 4:03 PM CST to 6:30 PM CST
Where
Vernon County, 4.86 mi N of Dell to 0.69 mi WNW of Coon Vly
Cause
Heavy Rain
Property damage
$25,000
Crop damage
$205,000
Reported by
Public
Coordinates
43.720, -90.710

Runoff from locally heavy rains caused flash flooding to occur across the northern portions of Vernon County. Coon Creek went out of its banks causing extensive damage to the baseball field in Coon Valley. Water got into the basements of some homes as well.

Hail, Monroe

When
August 7, 5:03 PM CST
Where
Monroe County, 0.69 mi S of Kendall
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
43.790, -90.370

Quarter sized hail fell in Kendall.

Flood, Vernon

When
August 7, 7:00 PM CST to August 8, 9:00 PM CST
Where
Vernon County, 0.53 mi SSW of Liberty to 0.74 mi SSW of La Farge
Cause
Heavy Rain
Property damage
$100,000
Reported by
Broadcast Media
Coordinates
43.513, -90.735

Runoff from heavy rains pushed the West Fork of the Kickapoo River out of its banks near Liberty. State Highway 56 was reduced to one lane because of the flooding. State Highway 162 was closed in Chaseburg because of flood waters from Coon Creek. Numerous county and township roads and bridges were also impacted or closed from flooding.

Flood, Vernon

When
August 7, 7:01 PM CST to 10:18 PM CST
Where
Vernon County, 0.49 mi NW of Ontario to 0.47 mi NW of Ontario
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
43.725, -90.587

Runoff from heavy rains pushed the Kickapoo River out of its banks in Ontario. The river crested over two feet above the flood stage at 18.13 feet.

Flood, Vernon

When
August 7, 11:05 PM CST to August 8, 10:51 PM CST
Where
Vernon County, 1.13 mi NW of La Farge to 0.83 mi NW of La Farge
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
43.582, -90.646

Runoff from heavy rains pushed the Kickapoo River out of its banks in La Farge. The river crested crested less than a foot above the flood stage at 12.7 feet on the 8th.

Flood, Vernon

When
August 8, 2:16 AM CST to August 11, 10:46 AM CST
Where
Vernon County, 0.44 mi NE of Readstown to 0.31 mi NE of Readstown
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
43.455, -90.765

Runoff from heavy rains pushed the Kickapoo River out of its banks in Readstown. The river crested almost three feet above the flood stage at 13.78 on the 9th.

Flood, Jackson

When
August 8, 6:55 AM CST to 4:45 PM CST
Where
Jackson County, 2.32 mi E of Vaudreuil to 1.67 mi N of Pleasant View
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
44.306, -90.834

Runoff from heavy rains pushed the Black River out of its banks in Black River Falls. The river crested over a foot above the flood stage at 48.2 feet.

Flood, Vernon

When
August 8, 10:00 AM CST to August 9, 11:00 PM CST
Where
Vernon County, 2.78 mi NE of Kickapoo Center to 2.69 mi NE of Kickapoo Center
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
43.503, -90.669

Runoff from heavy rains pushed the Kickapoo River out of its banks in Viola. The river crested almost three feet above the flood stage at 16.83 feet on the 9th.

Flood, La Crosse

When
August 8, 12:00 PM CST to 4:00 PM CST
Where
La Crosse County, 0.96 mi WNW of (Lse)la Crosse Muni to 1.15 mi WNW of (Lse)la Crosse Muni
Cause
Heavy Rain
Property damage
$75,000
Reported by
Broadcast Media
Coordinates
43.884, -91.269

Following the heavy rains of August 7th, runoff from more rain on the 8th caused flooding to occur on the west side of French Island in the Town of Campbell. The basement wall on one house collapsed allowing water to fill the basement and prompted the evacuation of the residents.

Flood, Trempealeau

When
August 11, 4:15 AM CST to 9:20 PM CST
Where
Trempealeau County, 1.46 mi S of Butman Corners to 1.18 mi SW of Butman Corners
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
44.059, -91.285

Runoff from heavy rains pushed the Black River out of its banks near Galesville. The river crested less than a foot above the flood stage at 12.29 feet.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2021Every state in 2021This day in weather historyThe tornado archive for Wisconsin, 2021Warnings in Wisconsin, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 978504, 976050, 976029, 978840, 978841, 978842, 976033, 976099, 976051, 978839, 976053, 976101, 975879, 978498, 978503, 978505, 981556, 981329, 981332, 981336, 981326, 981335, 981575, 981339.